Advice for healthcare professionals:
- interrupt sodium-glucose co-transporter 2 (SGLT2) inhibitor treatment in patients who are hospitalised for major surgical procedures or acute serious medical illnesses
- monitor ketones during this period – measurement of blood ketone levels is preferred to urine
- restart treatment with the SGLT2 inhibitor once ketone values are normal and the patient’s condition has stabilised
- report suspected adverse drug reactions to SGLT2 inhibitors to the Yellow Card Scheme
SGLT2 inhibitors: background and risk of diabetic ketoacidosis
Sodium-glucose co-transporter 2 (SGLT2) inhibitors available in the UK are canagliflozin, dapagliflozin, empagliflozin, or ertugliflozin. SGLT2 inhibitors are licensed for use in adults with diabetes to improve glycaemic control.
A detailed European review in 2016 confirmed diabetic ketoacidosis, including euglycaemic diabetic ketoacidosis, as a rare risk for the SGLT2 inhibitor class of medicines. The review recommended healthcare professionals should inform patients on SGLT2 inhibitors of the risks of diabetic ketoacidosis and counsel them on risk factors and actions to take in case of signs and symptoms (see Drug Safety Update, April 2016).
Due to the risk of diabetic ketoacidosis, recommendations were added to the product information of these medicines to interrupt SGLT2 inhibitor treatment in patients who are hospitalised for major surgery or acute serious medical illnesses and to not restart treatment until the patient’s condition has stabilised.
New recommendation to routinely monitor ketones
In 2019 a new European review assessed reports of peri-operative diabetic ketoacidosis in patients taking SGLT2 inhibitors. The review recommended warnings be updated to include routine monitoring of ketones in patients hospitalised for surgery or acute illness. This approach aims to help identify patients who are at risk of developing (or are already in the early stages of) diabetic ketoacidosis, so that prompt corrective measure can be applied.
Testing of ketones in blood is recommended, rather than measuring ketone bodies in urine. The basis for this recommendation is that SGLT2 inhibitors may diminish the excretion of ketone bodies in the urine, thereby making urine measurement of ketone bodies less reliable than blood testing. The current Joint British Diabetes Society Inpatient Care Group national guideline for the management of diabetic ketoacidosis (2013) already recommends the use of blood ketone tests based on the measurement of β-hydroxybutyrate.
The review of the evidence did not identify a specific type of surgery as being linked to an increased risk of peri-operative diabetic ketoacidosis. In addition, there was insufficient evidence to make specific recommendations concerning peri-operative management such as a specific time-point to stop or restart SGLT2 inhibitor treatment or management of food intake and insulin use.
2016 review of diabetic ketoacidosis
Diabetic ketoacidosis is a serious complication of diabetes caused by low insulin levels. The 2016 EU review was triggered by rare cases of diabetic ketoacidosis in patients taking SGLT2 inhibitors for type 2 diabetes. In several reports of diabetic ketoacidosis assessed by the review, blood glucose levels were only moderately elevated (see EMA’s scientific conclusions). Therefore, updates to the product information advised healthcare professionals to test for raised ketones in patients taking SGLT2 inhibitors with signs and symptoms of ketoacidosis, even if plasma glucose levels are near-normal.
The review recommended interrupting SGLT2 inhibitor treatment in patients who are hospitalised for major surgery or acute serious illnesses and to not restart treatment until the patient’s condition has stabilised. However, the advice did not specifically instruct prescribers to check or monitor ketones. Healthcare professionals were also advised to avoid restarting treatment with a SGLT2 inhibitor in patients who experienced diabetic ketoacidosis during use, unless another cause for the ketoacidosis was identified and resolved.
Report suspected adverse drug reactions on a Yellow Card
Please continue to report relevant suspected adverse drug reactions (ADRs) on a Yellow Card. Reporting suspected ADRs, even those known to occur in association with the medicine, adds to knowledge about the frequency and severity of these reactions and can be used to identify patients who are most at risk. Your report helps the safer use of medicines.
Healthcare professionals, patients, and caregivers can report suspected ADRs via the Yellow Card website or via the Yellow Card app. Download the app today via iTunes Yellow Card for iOS devices or via PlayStore Yellow Card for Android devices. You can also view recent alerts from the MHRA and read Drug Safety Updates through the App newsfeed.
Article citation: Drug Safety Update volume 13, issue 8: March 2020: 4.